Texas, 2014

Heavy Rain in Texas, August 1, 2014

August 1, 2014 · NWS BRO · 2 events in 1 county or zone

Convection fired ahead of a weak early season cold front as it pushed slowly across central Texas. As this convection entered into the brush country and ranchlands during the evening hours of August 1, it encountered an environment rich in moisture and CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Convection fired ahead of a weak early season cold front as it pushed slowly across central Texas. As this convection entered into the brush country and ranchlands during the evening hours of August 1, it encountered an environment rich in moisture and CAPE. Some of the storms became strong and produced frequent cloud to ground lightning, wind gusts of 30 to 40 mph and heavy rainfall. The slow moving to nearly stationary thunderstorms produced estimated rainfall rates of 2 to 3 inches per hour. The runoff from this excessive rainfall led to 3 to 4 inches of water moving over some of the low-lying areas on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 1, 7:13 PM CST, 17 minutes earlier.

Area forecast discussion, Aug 1, 7:13 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
813 PM CDT FRI AUG 1 2014

.DISCUSSION...BASED ON SOLID BAND OF STRONG THUNDERSTORMS EASING
SOUTHWEST INTO THE JIM HOGG/ZAPATA RANCHLANDS DID A QUICK UPDATE
TO PUSH CATEGORICAL RAIN CHANCES (FOR OBVIOUS REASONS) AND MENTION
OF HEAVY RAINFALL. QPF A HARD UPDATE...BUT PER COORDINATION WITH
OUR SATELLITE DATA SERVICE WHO IS MONITORING POTENTIAL RAINFALL
AND SUGGESTED 2-3" IN SOME AREAS. FOR NOW AVERAGED TO NEAR 1" AND
WILL COVER POTENTIAL FLOODING WITH SHORT FUSED ADVISORIES AND
POSSIBLE WARNINGS THROUGH 10 PM.

AFTER 11 PM...SETTLED THINGS BACK TO 20/30 PERCENT FOR ANY
RESIDUAL RAIN...CUTTING OFF IN NORTHERN/WESTERN HIDALGO AND STARR
JUST TO BE SAFE.

WITH STORM MOTION TO THE WEST SOUTHWEST...ANY SOUTH MOVING
BOUNDARIES HEADED INTO MORE STABLE AIR IN THE LOWER/MID
VALLEY...AND ARRIVAL OF SUNSET AND LOWER TEMPERATURES...HAVE LEFT
THE RGV OUT OF THE FUN THOUGH DID LEAVE THE SLIGHT CHANCES TO
NORTHWEST CAMERON/WESTERN WILLACY JUST TO BE SAFE IF ANY DEBRIS
LIGHT RAIN CAN MAKE IT.

UPDATED FORECAST IS ON THE WEB AND IN TRADITIONAL ZONE FORECAST
TEXT PRODUCT.
52/BSG

&&

.PREV DISCUSSION... /ISSUED 656 PM CDT FRI AUG 1 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...A SOMEWHAT COMPLICATED FORECAST FOR THE 24 HOUR
PERIOD SO WILL COVER IN SECTIONS.

FOR TONIGHT...THE BIG CONCERN IS THE EVOLUTION OF THUNDERSTORM
BAND THAT IS EASING THROUGH AND INTO MOISTURE/CAPE/ETC. RICH
ENVIRONMENT OVER THE SOUTH TEXAS BRUSH COUNTRY...AND LIKE TO HOLD
TOGETHER TO SOME DEGREE OVER THE RANCHLANDS OF DEEP SOUTH TEXAS
INCLUDING HEBBRONVILLE AND FALFURRIAS. THEREAFTER...QUICK
MESOANALYSIS HAS A TIGHT GRADIENT BETWEEN THE RICHER ENVIRONMENT
OF THE RANCHLANDS AND MORE STABLE ENVIRONMENT OF THE RGV. HAVING
SEEN A NUMBER OF NORTHERLY MEAN STORM MOTION EVENTS
OVERACHIEVE...ESPECIALLY WITH THE REMNANTS OF AN OLD FRONT AND
UPPER LEVEL SUPPORT. BOTTOM LINE? I CAN'T RULE OUT THE MENTION OF
THUNDER FOR KHRL AND KMFE. EVEN KBRO COULD GET INTO THE
ACTION...BUT LATER TIMING AND PROXIMITY TO MOST STABLE ENVIRONMENT
SAYS HOLD OFF...FOR NOW.

OBVIOUSLY...SHOULD THE ACTION KEEP CRANKING WELL INTO THE
RANCHLANDS BEFORE SUNSET...THE LIKELIHOOD FOR ACTIVITY AT
KHRL/KMFE GOES UP AND WILL AMEND FOR ALL PARAMETERS AS NECESSARY.

AFTER THE STORMS OR WHATEVER'S LEFT FADES OUT...EXPECT RESIDUAL
MID/HIGH CLOUDS AND PROBABLY A BETTER SHOT FOR MVFR CEILINGS THAN
CURRENTLY INDICATED...WHICH IS A TEMPO GROUP AROUND/JUST BEFORE
SUNRISE.

FOR SATURDAY...RIO GRANDE VALLEY ATMOSPHERE SHOULD RECOVER DURING
THE MORNING HOURS...AND WITH PLENTY OF AVAILABLE MOISTURE EXPECT
EVEN A WEAK SEA BREEZE TO ACTIVATE BETWEEN 10 AND 11 AM TOWARD THE
COAST...AND CONTINUE DURING THE AFTERNOON. FOR KBRO...UNCERTAINTY
IS STILL ENOUGH TO HOLD MENTION TO VCTS...WITH THUNDER HEARD AND
CUMULONIMBI AROUND BUT NOT NECESSARILY A DIRECT STRIKE. NOT SO FOR
KHRL WHICH TRADITIONALLY TAKES A HIT FROM THE SEA BREEZE
ENHANCEMENT IN THESE SITUATION. KMFE SHOULD HAVE A DECENT SHOT BUT
A BIT LATER...FOR NOW BETWEEN 1 AND 5 PM. PROB30 GROUPS COVER FOR
NOW.

OTHERWISE...LOW END VFR SCATTERED...PERHAPS BROKEN IN A FEW
SPOTS...AND LIGHT WINDS COVER IT ON SATURDAY.
52/BSG

PREV DISCUSSION... /ISSUED 251 PM CDT FRI AUG 1 2014/

SHORT TERM /NOW THROUGH SATURDAY NIGHT/...A WEAK COLD FRONT IS
DROPPING SLOWLY SOUTH THROUGH THE HILL COUNTRY THIS AFTERNOON AND
WILL PUSH INTO SOUTH CENTRAL TEXAS WHERE IT SHOULD HANG UP FOR THE
NIGHT. AS OF 19Z...CU FIELD STARTING TO DEVELOP AND PROGRESS
SOUTHWARD WITH THIS BOUNDARY. EXPECT THIS TO REACH THE NORTHERN
PORTION OF THE CWA LATER IN THE EVENING AS THE FRONT IS MOVING
SLOWER THAN EXPECTED. MOST OF THE ACTIVITY IS EXPECTED TO REMAIN
NORTH OF THE POPULATED AREAS OF THE LOWER VALLEY THROUGH THE
NIGHT. EARLIER TODAY A SLIGHTLY DRIER AIR MOVED INTO THE AREA FROM
THE NORTH SHIFTING WINDS MORE SOUTH AND SOUTHWEST KEEPING A
PARALLEL FLOW ALONG THE COAST LIMITING ANY SEA BREEZE THIS
AFTERNOON. A FEW CUMULUS ARE DEVELOPING BUT VERY LIMITED MOISTURE
WILL LIMIT ANY CONVECTION FOR THE REMAINDER OF THE AFTERNOON ALONG
THE COAST. OTHERWISE...HIGH TEMPS WILL BE ABOVE NORMAL WITH AMPLE
SUN... CONDITIONS SHOULD SETTLE DOWN A BIT TONIGHT...WITH LITTLE
FORWARD PROGRESS OF THE FRONT...AND WITH WINDS OVERALL WEAKENING
AND VEERING TO LIGHT EAST. LOW TEMPS WILL BE IN THE MID TO UPPER
70S.

SATURDAY...THE FRONT WILL PROGRESS SOUTHWARD INTO THE CWA AND WITH
THE DAYTIME INSTABILITY COMBINED WITH HIGH PWATS ACROSS THE AREA
WILL HELP STORMS TO DEVELOP OVER THE CWA. LEFT THE INHERITED 30
PERCENT FOR TOMORROW. LIGHTER WINDS WITH A WEAK PRESSURE GRADIENT
WILL BE EXPECTED TOMORROW...BUT A SEA BREEZE BOUNDARY MAY DEVELOP
AND COULD PLAY INTO THE MIX BY PROVIDING A SECOND BOUNDARY TO
INTERACT WITH THE FRONT. RAIN FALL EFFICIENCY COULD BE ENHANCED
SATURDAY AFTERNOON IF STRONGER STORMS DEVELOP AND WITH STORM
MOVEMENT IN GENERAL EXPECTED TO BE SLOW. HIGH TEMPERATURES SATURDAY
WERE RESTRAINED A DEGREE OR TWO LOWER OVER THOSE OF TODAY BASED ON
SLIGHTLY MORE GENEROUS CLOUD COVER.

LONG TERM /SUNDAY THROUGH THURSDAY/...PATTERN ACROSS THE US
CONTINUES TO EVOLVE THROUGH THE UPCOMING WEEK AS THE BLOCKING
PATTERN FINALLY RELEASES UPSTREAM. THIS WILL ALLOW THE EAST COAST
TROUGH TO WEAKEN AND THE LARGE WESTERN RIDGE TO BREAK DOWN EARLY
NEXT WEEK. THE POOL OF MOISTURE REMAINING FROM WHATEVER IS LEFT OF
THE FRONTAL ZONE TO THE NORTH WILL LIKELY DRIFT SOUTHWARD EARLY
NEXT WEEK AS WINDS ALOFT SHIFT MORE NORTHERLY. THIS WILL KEEP A
SLIGHT CHANCE FOR DAYTIME SEABREEZE SHOWERS IN THE FORECAST FOR
SUNDAY. SOME DRIER AIR MIXES INTO THE REGION FOR MONDAY AND
TUESDAY...LIMITING THE AMOUNT OF SEABREEZE CONVECTION BUT NO
COMPLETELY SHUTTING IT DOWN. THE NEXT AGITATOR FOR THE LOCAL
WEATHER WILL BE THE MIDLEVEL LOW SPINNING IN THE WESTERN
CARIBBEAN. THIS WILL SLOWLY DRIFT WESTWARD INTO THE BAY OF
CAMPECHE EARLY NEXT WEEK...BEFORE BEING WRAPPED INTO THE WEAKENING
RIDGE TO THE WEST. THIS WILL PULL ITS INSTABILITY AND DEEPER
MOISTURE NORTHWARD INTO SOUTH TEXAS ROUGHLY
WEDNESDAY/THURSDAY...WITH A BETTER SHOT FOR SEABREEZE SHOWERS. THE
TROUGH SLOWLY DRIFTS WWD LATE IN THE WEEK PULLING THE MOISTURE AND
INSTABILITY FURTHER INLAND.

MARINE...
NOW THROUGH SATURDAY NIGHT...LIGHT TO MODERATE SOUTHEAST WINDS
WILL PREVAIL THIS AFTERNOON...WITH LOW SEAS...AS A LIGHT PRESSURE
GRADIENT REMAINS OVER THE NORTHWEST GULF. WINDS WILL WEAKEN
TONIGHT AND SATURDAY...BECOMING EAST...AS A WEAK FRONTAL BOUNDARY
SAGS SOUTH INTO THE AREA AND HANGS UP. THE MAIN CONCERN WITH THE
BOUNDARY WILL BE THE POTENTIAL FOR MARINE SHOWERS AND
THUNDERSTORMS...WHICH WILL MAINLY AFFECT THE NORTHERN ZONES LATE
TONIGHT...BUT MAY DEVELOP FARTHER SOUTH ON SATURDAY.

SUNDAY INTO TUESDAY...TRANQUIL WINDS AND SEAS WILL BRING GREAT
BOATING WEATHER FOR THE LATTER HALF OF THE WEEKEND THROUGH THE
MIDDLE OF NEXT WEEK. SEAS WILL GENERALLY STAY 2 FEET OR
LESS...WITH SOUTHEAST WINDS REMAINING BELOW 15 KNOTS. THE MAIN
MARINE HAZARD WILL BE THE POSSIBILITY OF BRIEF SHOWER ACTIVITY
EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  91  78  92 /  10  20  20  30
BROWNSVILLE          78  94  78  93 /  10  20  20  30
HARLINGEN            78  95  78  95 /  10  20  20  30
MCALLEN              79  98  78  98 /  20  30  20  30
RIO GRANDE CITY      79 100  78 100 /  30  30  20  30
SOUTH PADRE ISLAND   80  88  80  88 /  10  20  20  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

52/51
Hazardous weather outlook, Aug 1, 5:10 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
610 PM CDT FRI AUG 1 2014

TXZ248>257-021030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
610 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL DRIFT SOUTH THROUGH THE BRUSH COUNTRY
THIS EVENING...AND MAY HOLD TOGETHER TO AFFECT
HEBBRONVILLE...FALFURRIAS...AND THE NORTHERN KING RANCH OF KENEDY
COUNTY BETWEEN 7 AND 9 PM. STRONGER CELLS...IF THEY SURVIVE...WILL
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...DOWNPOURS THAT COULD
CAUSE MINOR FLOODING OF POOR DRAINAGE LOCATIONS...AND WIND GUSTS
UP TO 35 MPH. OTHER CELLS WILL PRODUCE OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF DOWNPOURS.

OTHER SCATTERED STORMS WILL AFFECT LOCATIONS ALONG HIGHWAY 83 IN
ZAPATA COUNTY THROUGH 7 PM...AND COULD EDGE INTO STARR AND
SOUTHERN JIM HOGG COUNTY BETWEEN 7 AND 9 PM. THESE STORMS WILL
PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF DOWNPOURS.

THE RIO GRANDE VALLEY SHOULD REMAIN DRY THROUGH SUNSET...BUT
BOUNDARIES FROM STORMS ACROSS THE RANCHLANDS COMBINED WITH WHAT'S
LEFT OF THE SEA BREEZE COULD FIRE OFF ISOLATED THUNDERSTORMS
MAINLY WEST OF HIGHWAY 77.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY: SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS THE
RANCHLANDS DURING THE MORNING...AND SPREAD OR DEVELOP INTO THE RIO
GRANDE VALLEY BY AFTERNOON. STRONGER CELLS WILL BRING FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL THAT COULD PRODUCE
MINOR FLOODING IN POOR DRAINAGE LOCATIONS. WINDS COULD BRIEFLY
GUST TO 35 MPH AS WELL.

SATURDAY NIGHT: A FEW LEFTOVER STORMS ARE POSSIBLE...WITH
OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF DOWNPOURS THE
PRIMARY THREAT...BUT MOST AREAS SHOULD REMAIN DRY THROUGH THE NIGHT.

SUNDAY: ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING
THE LATE MORNING AND EARLY AFTERNOON ALONG THE SEA BREEZE...WHICH
WILL MOVE VERY SLOWLY INLAND. COVERAGE WILL BE HIGHEST ALONG THE
RIO GRANDE AND LOWEST ACROSS THE RANCHLANDS. WHILE MANY AREAS MAY
NOT SEE RAIN...ANY STRONGER AND SLOW MOVING CELLS COULD PRODUCE
HEAVY RAINFALL AND POOR DRAINAGE FLOODING ESPECIALLY IF OCCURRING
OVER DEVELOPED AREAS.

SUNDAY NIGHT: ANY THUNDERSTORMS SHOULD END DURING THE EVENING.

MONDAY THROUGH WEDNESDAY: A FEW THUNDERSTORMS MAY DEVELOP ALONG THE SEA
BREEZE DURING THE AFTERNOON...AGAIN FAVORING LOCATIONS CLOSER TO
THE RIO GRANDE THAN THE RANCHLANDS. SLOW MOVEMENT OF STRONGER
CELLS WILL MAKE MINOR FLOODING OF POOR DRAINAGE LOCATIONS THE
PRIMARY HAZARD. ACTIVITY SHOULD WIND DOWN EACH EVENING.

THURSDAY AND FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS HEBBRONVILLE...FALFURRIAS...AND OTHER RANCH AREAS
OF BROOKS...JIM HOGG...AND KENEDY COUNTY MAY NEED TO SELF
ACTIVATE AFTER 7 PM THIS EVENING.

GMZ130-132-135-150-155-170-175-021030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
610 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS OR OUTFLOWS FROM STORMS ACROSS THE COASTAL
BEND MAY REACH THE LAGUNA MADRE AND COASTAL WATERS NORTH OF PORT
MANSFIELD BETWEEN 7 AND 9 PM THIS EVENING. IF THE STORMS HOLD
TOGETHER...BOATERS CAN EXPECT BRIEF WIND GUSTS TO 30
KNOTS...OCCASIONAL CLOUD TO WATER LIGHTNING...AND DOWNPOURS REDUCING
VISIBILITY TO 2 NAUTICAL MILES. STRONGER CELLS MAY PRODUCE GALE
FORCE GUSTS...FREQUENT CLOUD TO WATER LIGHTNING...AND REDUCED
VISIBILITY TO 1 NAUTICAL MILE OR LESS.

A FEW MORE STORMS COULD DEVELOP WELL AFTER MIDNIGHT ACROSS THE
WATERS NORTH OF PORT MANSFIELD.

THERE IS A POSSIBILITY FOR OUTFLOWS TO REACH THE GULF AND LAGUNA
MADRE BAY WATERS NEAR THE RIO GRANDE AFTER 9 PM THIS EVENING.
THESE OUTFLOWS COULD PRODUCE A NORTH WIND GUST TO 30 KNOTS OR
HIGHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SATURDAY INTO SATURDAY NIGHT: ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP OR MOVE INTO ALL OF THE WATERS NORTH OF PORT
MANSFIELD DURING THE MORNING...AND THE ENTIRE AREA BY EARLY AFTERNOON. IN
GENERAL...BOATERS CAN EXPECT OCCASIONAL CLOUD TO WATER
LIGHTNING...BRIEF WIND GUSTS TO 30 KNOTS...AND DOWNPOURS THAT
COULD REDUCE VISIBILITY TO 2 NAUTICAL MILES. STRONGER CELLS COULD
PRODUCE GALE FORCE WIND GUSTS AND FREQUENT CLOUD TO WATER
LIGHTNING.

SUNDAY: ISOLATED MAINLY MORNING THUNDERSTORMS ARE EXPECTED.
PRIMARY HAZARDS WILL BE OCCASIONAL CLOUD TO WATER LIGHTNING...WIND
GUSTS TO 25 KNOTS...AND A BRIEF DOWNPOUR REDUCING VISIBILITY TO 2
NAUTICAL MILES.

SUNDAY NIGHT THROUGH WEDNESDAY: ISOLATED MAINLY LATE NIGHT AND
MORNING THUNDERSTORMS CAN BE EXPECTED IN ALL AREAS...WITH A FEW
STRAY STORMS DURING THE AFTERNOON IN THE OFFSHORE WATERS MAINLY
BEYOND 20 NAUTICAL MILES OUT.

THURSDAY AND FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

52/BSG

In the hours before

Special weather statement, Aug 1, 5:58 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
658 PM CDT FRI AUG 1 2014

TXZ248-020045-
ZAPATA-
658 PM CDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  WESTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 745 PM CDT...

  AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...OVER ZAPATA...MOVING SOUTHWEST AT 10 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  PENNY TO NICKEL SIZED HAIL.
  STRONG WINDS OF 40 TO 50 MPH.

  LOCATIONS IMPACTED INCLUDE...
  MEDINA.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

60
Special weather statement, Aug 1, 7:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
817 PM CDT FRI AUG 1 2014

TXZ248-249-020230-
ZAPATA-JIM HOGG-
817 PM CDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
  ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 930 PM CDT...

  AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF STRONG THUNDERSTORMS...FROM 8 MILES NORTHWEST OF
  HEBBRONVILLE TO 22 MILES NORTHWEST OF BUSTAMANTE...MOVING SOUTHWEST
  AT 5 TO 10 MPH.

  THESE STORMS ARE CAPABLE OF PRODUCING...
  PEA TO DIME SIZED HAIL.
  GUSTY WINDS OF 30 TO 40 MPH.
  FREQUENT DEADLY CLOUD TO GROUND LIGHTNING.
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  HEBBRONVILLE.
  THOMPSONVILLE.
  ESCOBA.
  BUSTAMANTE.
  LAS PALMAS.

  FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. TAKE COVER INDOORS.
  IF CAUGHT OUTSIDE... CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL
  OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
  LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING
  WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT
  COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR
  HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN
  EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE
  HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED
  AUTOMOBILE ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND
  WET ROADS.

&&

60

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Zapata

When
August 1, 7:30 PM CST to 9:15 PM CST
Where
Zapata County, 15.49 mi N of San Ygnacio
Reported by
Law Enforcement
Coordinates
27.273, -99.422

Heavy rainfall of 2 to 3 inches led to excessive runoff across US 83. Zapata County Sheriff's Deputy reported 3 to 4 inches of water over US 83 along the Zapata Webb County line.

Heavy Rain, Zapata

When
August 1, 7:30 PM CST to 9:15 PM CST
Where
Zapata County, 2.21 mi NE of San Ygnacio
Reported by
Law Enforcement
Coordinates
27.076, -99.429

Heavy rainfall of 2 to 3 inches led to excessive runoff across US 83. Zapata County Sheriff's Deputy reported 3 of water flowing across US 83 near La Perla farms.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540913, 540914.